Sometimes after I take Viagra, my vision turns blueish-grey and it gets blurry. Is this this an expected side effect? I can’t ask my doctor because he may stop prescribing it for me.
–C.G., Long Island, New York
Answer: Viagra, and the two other FDA approved medications for erectile dysfunction, Cialis and Levitra are blockbuster drugs that are known to affect vision and many men fear they will go blind by using these drugs. But this doesn’t stop men from using these drugs, or buying fake versions over the Internet. Counterfeit impotence pills are big business for drug dealers. For example, consider Viagra, affectionately dubbed the “blue diamond” pill. According to Jim Thomson, founder of the European Alliance for Access to Safe Medicines, “The margin (for Viagra) is about 2,000 times more profitable than cocaine.”
Prescribed sex pills work by suppressing a chemical pathway (called PDE-5) which enhances the effects of a naturally-occurring chemical in your body called “nitric oxide.” During arousal, this chemical relaxes smooth muscles surrounding the penis which facilitates blood flow down South. That’s when the magic happens and an erection is obtained.
What does an erection have to do with blue vision and blindness? Absolutely nothing but I thought it was interesting. Anyway, sex enhancement pills happen to affect a second pathway (called PDE-6) and this increases a chemical called “cyclic GMP” which affects cells in your retina. Through this mechanism, sex drugs can cause that infamous blue vision, vision loss, double vision or blurriness. Men who take higher dosages of medication are affected more often.
There are many confirmed cases of visual disturbances such as double vision or blue vision. In a small clinical trial, researchers found an unusually high percentage of visual disturbances. More specifically, 6 of the 7 patients in the study experienced vision loss in one or both eyes within 24 hours after using Viagra (sildenafil). Interestingly, these patients were also dealing with hypertension, diabetes, elevated cholesterol, or high cholesterol. Regardless, the scientists concluded that “Sildenafil may provoke ‘non-arteritic ischemic optic neuropathy’ (NAION) in individuals with an arteriosclerotic risk profile.” So yes, vision problems can occur.
But it’s not all bad news for the super sex pill. Recently, a study published in the September 2009 issue of The Journal of Stroke and Cerebrovascular Disease basically cleared the besmirched reputation of these drugs by testing them in a group of ill patients who had already suffered a stroke. The scientists looked for worsening symptoms of stroke, heart attack, vision or hearing loss, and death from any cause for two weeks. They concluded that intake of Viagra 25 mg per day “appeared to be safe.” What happens after two weeks? Who knows, but if you rely on sex pills, you may have underlying diabetes or heart disease.
Did You Know?
Mayo Clinic studies support the use of probiotic supplementation in order to prevent kidney stones.